Alert archive / Maine / Severe Thunderstorm Warnings in 2012
Severe Thunderstorm Warning 34, NWS Caribou, ME
NWS Caribou, ME issued this severe thunderstorm warning at Aug 3, 2012, 2:01 PM EDT for Aroostook County, Maine. It was in force for 59 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Aug 3, 2012, 2:01 PM EDT (18:01 UTC)
- Expired
- Aug 3, 2012, 3:00 PM EDT
- In force
- 59 min
- Issued by
- NWS Caribou, ME
- Area
- Storm-based polygon
County Aroostook County, ME
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Caribou, ME (KCAR), launched 12:00Z, 6.0 hours before the alert went out and 47 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 390 J/kg
- Mixed-layer CIN
- -110 J/kg
- Mixed-layer LCL
- 1007 m above ground
- 0-6 km bulk shear
- 29 kt
- 0-1 km storm-relative helicity
- 98 m²/s²
- 0-3 km storm-relative helicity
- 115 m²/s²
- Significant tornado parameter
- 0.1
- Supercell composite
- 1.5
The text
As transmitted, in the capitals the NWS used until 2016.
235
WUUS51 KCAR 031801
SVRCAR
MEC003-031900-
/O.NEW.KCAR.SV.W.0034.120803T1801Z-120803T1900Z/
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE CARIBOU ME
201 PM EDT FRI AUG 3 2012
THE NATIONAL WEATHER SERVICE IN CARIBOU MAINE HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTH CENTRAL AROOSTOOK COUNTY IN NORTHERN MAINE...
THIS INCLUDES THE CITIES OF...VAN BUREN...MADAWASKA...
* UNTIL 300 PM EDT
* AT 153 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE HAIL...AND
DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS LOCATED 12
MILES SOUTH OF FRENCHVILLE...OR 10 MILES NORTHEAST OF EAGLE LAKE...
AND MOVING NORTHEAST AT 30 MPH.
* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
LILLE AND GRAND ISLE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4734 6819 4734 6815 4729 6811 4720 6794
4710 6787 4692 6836 4717 6859 4729 6843
4730 6839 4732 6839 4737 6832 4737 6823
TIME...MOT...LOC 1800Z 234DEG 26KT 4715 6836
$$
FITZSIMMONS1 follow-up statement
914
WWUS51 KCAR 031830
SVSCAR
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE CARIBOU ME
230 PM EDT FRI AUG 3 2012
MEC003-031900-
/O.CON.KCAR.SV.W.0034.000000T0000Z-120803T1900Z/
AROOSTOOK ME-
230 PM EDT FRI AUG 3 2012
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 300 PM EDT
FOR NORTHEASTERN AROOSTOOK COUNTY...
AT 228 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A SEVERE THUNDERSTORM CAPABLE OF PRODUCING QUARTER SIZE
HAIL...AND DAMAGING WINDS IN EXCESS OF 60 MPH. THIS STORM WAS
LOCATED NEAR GRAND ISLE...OR 11 MILES NORTHWEST OF VAN BUREN...MOVING
NORTHEAST AT 30 MPH.
THE SEVERE THUNDERSTORM WILL OTHERWISE REMAIN OVER MAINLY RURAL AREAS
OF THE INDICATED COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PLEASE REPORT SEVERE WEATHER BY CONTACTING YOUR NEAREST LAW
ENFORCEMENT AGENCY AND ASK THEM TO RELAY YOUR REPORT TO THE NATIONAL
WEATHER SERVICE FORECAST OFFICE.
&&
LAT...LON 4734 6819 4734 6815 4729 6811 4720 6794
4710 6787 4698 6821 4720 6836 4729 6843
4730 6839 4732 6839 4737 6832 4737 6823
TIME...MOT...LOC 1830Z 234DEG 26KT 4727 6810
$$
FITZSIMMONSWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Caribou, ME wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 3, 1:47 PM EDT, 14 minutes earlier.
Area forecast discussion, Aug 3, 1:47 PM EDT, 14 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE CARIBOU ME 147 PM EDT FRI AUG 3 2012 .SYNOPSIS... A COLD FRONT WILL CROSS THE AREA TODAY WITH POSSIBLE SHOWERS AND THUNDERSTORMS. HIGH PRESSURE WILL RETURN FOR SATURDAY. && .NEAR TERM /THROUGH TONIGHT/... UPDATE: 17Z SFC ANALYSIS HAD THE COLD FRONT PUSHING ACROSS QUEBEC WITH GYX/CANADIAN RADARS INDICATING SOME SHOWERS/TSTMS DEVELOPING ACROSS THE NORTHERN AND WESTERN AREAS AHEAD OF THE BOUNDARY. STILL LOOKING FOR SOME STORMS TO BE STRONG W/VERY HEAVY RAINFALL AND STRONG WIND GUSTS. INCLUDED NORTHERN PISCATAQUIS AND NE AROOSTOOK COUNTY IN THE LATEST HWO FOR STRONG TSTMS. ACTIVITY SHOULD WIND DOWN BY EVENING AS FRONT MOVES EAST AND BEST INSTABILITY SHIFTS EAST. JUST ABOUT EVERYWHERE HAS HIT THE CONVECTIVE TEMPERATURE. MID LEVEL LAPSE RATES FROM SPC MESO-ANALYSIS PAGE INDICATE 6.0 TO 6.5C/KM ACROSS THE NORTH-CENTRAL AND DOWEAST REGIONS. SBCAPES HITTING 2000 JOULES IN THESE AREAS AS WELL SO BUOYANCY IS THERE. TWEAKED QPF USING NERFC AND GFS AND THEN ADJUSTED MANUALLY. PREVIOUS DISCUSSION... MAIN FOCUS FOR TODAY WILL BE ON THE NEXT...SOMEWHAT STRONGER COLD FRONT WHICH CURRENTLY XTNDS NE-SW FROM CENTRAL QUEBEC DOWN INTO THE ERN GRT LAKES AND IS STILL EXPECTED TO SWING SEWRD ACROSS THE REGION LATER TODAY. SFC CONVERGENCE ALONG AND IN ADVANCE OF THIS BNDRY WILL INTERACT W/ TDS IN THE MID TO UPPER 60S AND A HEALTHY UPPER SHORT WAVE TO TRIGGER THE THREAT OF SOME CONVECTION ACROSS THE AREA BY LATE AM INTO THE AFTN W/ ACTIVITY WINDING DOWN FROM NW-SE LATER THIS AFTN AS DRIER AIR BEGINS TO WORK INTO THE REGION. WHILE SHEAR VALS NOT VERY IMPRESSIVE...SFC BASED CAPES JUMP UP NR 2000 J/KG ACROSS CENTRAL/E CENTRAL AREAS BY ERLY AFTN SO EXPECT THE THREAT OF AN ISOLD STRONG TO SVR TSTM CAN NOT BE RULED OUT AND WILL CONT ENHANCED WORDING... SIMILAR TO THE LAST FEW DYS...ANY ERLY AM FOG/STRATUS TODAY SHOULD LIFT/BURN OFF RATHER QUICKLY THIS AM W/ OUR COASTAL AREAS BEING THE SLOWEST TO IMPROVE. A MORE SWRLY LOW-LEVEL FLOW SHOULD ALLOW HIGH TEMPS TO REACH THE LOWER TO MID 80S N AND MID TO UPPER 80S S AWAY FROM THE COAST... WHILE DRIER AIR OVERSPREADS THE AREA FROM NW-SE TNGT...CLRG SKIES AND LGT WINDS WILL ALLOW FOR SIGNIFICANT COOLING LIKELY ALLOWING TEMPS TO REACH TDS AND INCREASING THE POTENTIAL FOR SOME FOG AGAIN TNGT. IN THESE SCENARIOS IT IS ALWAYS A RACE BTWN THE DRYING AND COOLING AND WHICH FACTOR WINS OUT. FOR NOW...WILL CARRY PATCHY FOG N AND CENTRAL W/ AREAS DOWNEAST AS THESE WILL BE THE LAST TO SEE THE DRIER AIR... EXPECT LOWS TNGT TO BE SIGNIFICANTLY COOLER THAN THE LAST FEW DYS...AT LEAST FOR OUR CENTRAL AND NRN AREAS W/ LOWS RANGING FROM THE LOWER TO MID 50S N TO THE LOWERS 60S S. && .SHORT TERM /SATURDAY THROUGH SUNDAY/... EXPECT THE WEEKEND TO BE MAINLY DRY WITH ABOVE NORMAL TEMPERATURES AS HIGH PRESSURE BUILDS OVER THE REGION. SATURDAY WILL START OUT MOSTLY SUNNY, BUT CLOUDS WILL INCREASE FROM THE SOUTH LATE IN THE DAY AS A WARM FRONT LIFTS NORTHWARD. THIS BOUNDARY WILL MOVE ACROSS THE STATE SATURDAY NIGHT AND MAY PRODUCE A FEW SHOWERS OVER THE HIGHER TERRAIN AS IT DOES SO. MUGGIER AIR WILL SPREAD INTO THE REGION BEHIND THE FRONT WITH A RETURN OF MID 60S DEWPOINTS BY SUNDAY AFTERNOON. A COLD FRONT WILL APPROACH THE REGION FROM QUEBEC SUNDAY AFTERNOON, BUT MOST OF THE PRECIPITATION WILL HOLD OFF UNTIL LATE IN THE DAY, EXCEPT PERHAPS IN FAR WESTERN AREAS. && .LONG TERM /SUNDAY NIGHT THROUGH THURSDAY/... THE AFOREMENTIONED COLD FRONT WILL MOVE THROUGH THE STATE LATE SUNDAY NIGHT INTO MONDAY MORNING. THE TIMING OF THE FRONTAL PASSAGE IS NOT OPTIMAL FOR INSTABILITY, THOUGH 0-6 KM SHEAR INCREASES TO AROUND 30 KT JUST AHEAD OF THE FRONT. DOWNEAST AREAS WOULD HAVE THE BEST CHANCES OF SEEING ANY ORGANIZED CONVECTION, AS STORMS WOULD MOST LIKELY BE ELEVATED ACROSS THE NORTH. ALSO OF CONCERN IS INCREASING MOISTURE TRANSPORT AHEAD OF THE FRONT; MODELS ARE INDICATING PWATS OF 2+ INCHES AREAWIDE SUNDAY NIGHT INTO MONDAY MORNING. IN ADDITION, THE WARM CLOUD LAYER LOOKS TO BE DEEP, AROUND 13-14 KFT. THIS MEANS THAT ANY STORMS WOULD BE CAPABLE OF PRODUCING HEAVY RAIN. ONCE THE FRONT GOES BY, HIGH PRESSURE AND DRIER WEATHER RETURNS MONDAY NIGHT AND TUESDAY. THEN ANOTHER COLD FRONT WILL GRADUALLY MOVE SOUTH TUESDAY NIGHT, BECOMING NEARLY STATIONARY NEAR THE SAINT JOHN VALLEY WEDNESDAY BEFORE FINALLY PUSHING SOUTH INTO DOWNEAST MAINE WEDNESDAY NIGHT/THURSDAY. THE LONGER-TERM MODELS ARE SHOWING SOME DIFFERENCES IN TIMING OF THIS FEATURE AND ITS ASSOCIATED PRECIPITATION, SO HAVE STUCK WITH 20-30 POPS FOR MID WEEK. TEMPERATURES WILL BE SEASONABLE THROUGH THE WEEK. && .AVIATION /18Z FRIDAY THROUGH WEDNESDAY/... NEAR TERM: ALL TAF SITES IFR ATTM XCPT KPQI WHICH IS CURRENTLY MVFR. THIS RATHER IRONIC CONSIDERING A TSTM DROPPED SIGNIFICANT RAINFALL ON PQI THU AFTN WHERE MOST OTHER AREAS SO LITTLE OR NO RAINFALL... IN ANY CASE...THINK KPQI WILL JOIN THE REST SHORTLY. IFR CONDS SHOULD THEN PERSIST INTO THE AM HRS SIMILAR TO LAST SEVERAL DAYS W/ KBHB NEAR THE SRN COAST THE SLOWEST TO IMPROVE. DESPITE THE PASSAGE OF A COLD FRONT LATER TODAY AND THE INFLUX OF LOWER TDS...LGT WINDS BEHIND THE FRONT TNGT AND CLR SKIES WILL LEAD TO GOOD COOLING AND WILL LIKELY RESULT IN PATCHY FOG ACROSS THE NRN TAF SITES W/ MORE WDSPRD FOG S... SHORT TERM: VFR IS EXPECTED THROUGH THE WEEKEND, WITH EXCEPTION OF IFR DUE TO PATCHY FOG LATE SATURDAY NIGHT, ESPECIALLY AT THE TERMINALS. A COLD FRONT WILL MOVE ACROSS THE AREA EARLY MONDAY, PRODUCING SHOWERS AND THUNDERSTORMS. WHILE VFR SHOULD PREVAIL THROUGH MIDWEEK, MVFR CONDITIONS ARE POSSIBLE IN ANY PRECIPITATION SUNDAY NIGHT AND MONDAY. && .MARINE... NEAR TERM: WINDS/SEAS SHOULD REMAIN BLO SCA LEVELS THRU TNGT. FOG WILL CONT TO BE AN ISSUE THRU TNGT. SHORT TERM: A SMALL CRAFT ADVISORY MAY BE NEEDED LATE SUNDAY THROUGH MONDAY AS SOUTH WINDS INCREASE AHEAD OF AN APPROACHING COLD FRONT. WINDS WILL BE BORDERLINE /GUSTS AROUND 20 KT/ BUT WAVES LOOK TO REACH 5-6 FT LATE SUNDAY EVENING AND REMAIN SO INTO EARLY MONDAY NIGHT. && .CAR WATCHES/WARNINGS/ADVISORIES... ME...NONE. MARINE...NONE. && NEAR TERM...HEWITT
Hazardous weather outlook, Aug 3, 10:40 AM EDT, 3 hours 21 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE CARIBOU ME 1040 AM EDT FRI AUG 3 2012 MEZ002-004>006-010-011-015>017-029>032-041445- NORTHEAST AROOSTOOK-NORTHERN PISCATAQUIS-NORTHERN PENOBSCOT- SOUTHEAST AROOSTOOK-CENTRAL PISCATAQUIS-CENTRAL PENOBSCOT- SOUTHERN PENOBSCOT-INTERIOR HANCOCK-CENTRAL WASHINGTON- COASTAL HANCOCK-COASTAL WASHINGTON-SOUTHERN PISCATAQUIS- NORTHERN WASHINGTON- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR EAST CENTRAL MAINE...NORTH CENTRAL MAINE...NORTHERN MAINE AND SOUTHEAST MAINE. .DAY ONE...TODAY AND TONIGHT. WIDELY SCATTERED THUNDERSTORMS HAVE THE POTENTIAL TO PRODUCE STRONG WINDS GUSTS AND TORRENTIAL RAINFALL THIS AFTERNOON. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ARE ENCOURAGED TO RELAY ANY WEATHER INFORMATION TO THE NATIONAL WEATHER SERVICE IN CARIBOU. ANZ050>052-041445- COASTAL WATERS FROM EASTPORT ME TO SCHOODIC POINT ME OUT 25 NM- COASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME OUT 25 NM- INTRACOASTAL WATERS FROM SCHOODIC POINT ME TO STONINGTON ME- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR ATLANTIC COASTAL WATERS. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. MEZ001-003-041445- NORTHWEST AROOSTOOK-NORTHERN SOMERSET- 1040 AM EDT FRI AUG 3 2012 THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTHERN MAINE AND WEST CENTRAL MAINE. .DAY ONE...TODAY AND TONIGHT. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY. NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HEWITT
The office that day
Everything else NWS Caribou, ME issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Aug 3, 2:25 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook, Penobscot, Washington | 44 min |
| Aug 3, 3:28 PM EDT | Severe Thunderstorm Warning | CAR | Aroostook | 37 min |
| Aug 3, 4:49 PM EDT | Severe Thunderstorm Warning | CAR | Hancock, Penobscot | 41 min |
Nearby
Severe Thunderstorm Warnings in Maine, 2012Every severe thunderstorm warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.